Medical questions & health advice by board certified doctors
"Can I have caffeine with my steroids?"
I'm taking steroids to help with a skin condition but I also like to have a lot of caffeine during the day. Is that safe or should I not take steroids and drink things with caffeine in them?
Steroids are strong anti inflammatory medications that are used to treat many medical conditions, including many skin conditions. Although steroids can have many side effects when taken at very high doses or for long periods of time, when they are taken for short periods of time (a few weeks or less) at the doses usually used for skin rashes, they do not tend to cause many side effects. Therefore, it is generally safe to drink caffeine in moderation while taking your steroid prescription. However, theoretically, since steroids cause fluid retention and raise blood pressure, and caffeine also can potentially raise blood pressure, you could see a rise in your pressure if you take too much caffeine. For this reason, I do recommend that you talk to your primary care doctor or which ever doctor prescribed the steroids, to make sure that it is ok with them for you to continue drinking as much caffeine as you do. They will also be able to review any other potential interactions between the steroids and other medications you might be taking. Another good resource for you will be your local pharmacist, who can answer basic questions about side effects and interactions of the steroid medications.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.